Naproxen vs Paracetamol and Ibuprofen for Pain Relief

Written byHussain Abdeh MPharm: 2211840

Published on: 05/05/2021

Updated on: 28/05/2021

 

Managing Arthritis effectively can sometimes mean that you need a little medical assistance. Coping with unpleasant conditions like migraines and headaches, period pain and toothache may require a fast-acting pain relief medicine. Fortunately, these are readily available to buy online from Medicine Direct.

Three of the leading pain relief medicines in the UK are naproxen, paracetamol and ibuprofen. In this article, we look at the similarities and differences between these three medications. We will compare how and when they should be used, their availability and the potential side effects and precautions associated with each of them.

We will also detail which medicines are the most effective at providing pain relief from particular conditions.

What is Naproxen?

Naproxen is a nonsteroidal anti-inflammatory drug (NSAID).

Because of its anti-inflammatory properties, it is often used to reduce pain and inflammation in conditions that affect the joints and muscles, such as rheumatoid arthritis and osteoarthritis. Naproxen works by reducing the hormones that cause pain and inflammation which makes it an effective pain relief treatment.

However, it can also be taken to provide pain relief from period pain, back pain, and is generally more effective than paracetamol for these problems.

Read our medical guide to Naproxen for more information on what it treats and who can use it.

What is Paracetamol?

Paracetamol belongs to a class of drugs called analgesics and antipyretics. This medicine comes in various forms, including tablets, liquid and suppositories.

It is a very common painkiller that has the added benefit of being able to reduce a high temperature. This property means that it is incorporated into a lot of cold and flu remedies. Paracetamol is a particularly effective painkiller for the likes of migraines, headaches and stomach aches.

What is Ibuprofen?

Like naproxen, ibuprofen is also a nonsteroidal anti-inflammatory drug (NSAID). It also works to relieve pain in the same way as naproxen, reducing the pain and inflammation-causing hormones within the body.

In particular, ibuprofen is recommended as a pain relief medicine for problems like toothache, period pain and back pain.

Certain topical treatments contain ibuprofen as their active ingredient. When used in topical medicines, ibuprofen will get to work in the same way as an oral medicine, only it will target the specific areas it is applied to.

Usage: Dosage, Half-Life and Long-Term Use

Naproxen, paracetamol and ibuprofen all work to provide effective pain relief for conditions such as arthritis, but they are not all identical medicines and will each need to be taken in different ways. Even ibuprofen and naproxen, which are both nonsteroidal anti-inflammatory drugs (NSAIDs), vary quite significantly in terms of dosage, how frequently they should be taken and what forms the medicine is available in.

Below is a table highlighting some of the key features of these three medicines. This information is based on a typical adult dose. The dose may differ for children.

It is very important that you always take medicine exactly as your doctor or pharmacist has told you. Never exceed the recommended dose. You should always check with your doctor or pharmacist if you are not sure how to take your medicine, or what dose is safe you or your child.

How do Naproxen, Paracetamol and Ibuprofen compare:

  Naproxen Paracetamol Ibuprofen
Class of drug Nonsteroidal Anti-Inflammatory Drug (NSAID) Analgesics and antipyretics Nonsteroidal Anti-Inflammatory Drug (NSAID)
What forms it comes in Oral tablet, liquid gel-filled capsule Tablets, caplets, capsules, liquid, soluble tablets, suppositories, injection (in hospital) Oral tablet, chewable tablet, liquid oral drops, liquid oral suspension, liquid gel-filled capsule
How often to take it Every 8-12 hours (in people over 12 years old) Every 4-6 hours as required  Every 4-6 hours, as required (in people over 12 years old)
Typical dosage 220mg 500mg 200-400mg
Time between use 8-12 hours 4 hours 4-6 hours depending on the dosage
Length of effect 8-12 hours 4-6 hours 4-6 hours
Maximum dose per day 660mg 4,000mg (Eight 500mg tablets) 1,200mg

Table references:

https://www.nhsinform.scot/tests-and-treatments/medicines-and-medical-aids/types-of-medicine/paracetamol

https://www.healthline.com/health/pain-relief/ibuprofen-vs-naproxen#drug-features

https://www.healthgrades.com/right-care/symptoms-and-conditions/how-long-does-ibuprofen-stay-in-your-system#:~:text=It%20can%20take%20up%20to,at%20800%2D222%2D1222.

https://www.sciencedirect.com/topics/neuroscience/naproxen#:~:text=At%20a%20dose%20of%20440,life%20of%20approximately%2015%20hours.

https://www.nhs.uk/medicines/paracetamol-for-adults/

Availability

Naproxen tablets are available to buy on prescription and over the counter (in lower doses) either in tablet form or as a liquid. You do not need a prescription to buy naproxen to ease period pain; in this instance you can just buy it from a pharmacy. Feminax Ultra provides effective pain relief from period pain and menstrual cramps. These tablets contain naproxen as the active ingredient and can be bought from Medicine Direct’s online pharmacy without needing a prescription.

Medicines like generic Naproxen and Naprosyn, which contains naproxen as the active ingredient, are also available to order from our online pharmacy. However, these are prescription medicines and you will need to complete an online consultation to be able to buy them. A registered doctor or pharmacist will review the answers you provide in our online questionnaire, to make sure that the medicine you wish to order is suitable for you. If they find that it is suitable, they will issue a prescription for you to order Naproxen or Naprosyn.

Paracetamol is available to buy over the counter. This medicine is contained in a wide range of pain relief products, including cold and flu remedies like Day and Night Nurse capsules. Medicine Direct stocks generic Paracetamol, which does not require a prescription. It is available over the counter in supermarkets and pharmacies.

Some medicines combine paracetamol with other ingredients for a more comprehensive form of pain relief. You can also order medication like Solpadeine Max and Solpadeine Plus from Medicine Direct; these products contain paracetamol, codeine and caffeine and should be taken when milder painkillers have not been effective. You will need to complete an online consultation to buy these medicines, but they do not require a prescription.

Paramol and Migraleve Pink also combine paracetamol with other active ingredients and are available from Medicine Direct without needing a prescription.

You do not need a prescription to purchase ibuprofen 400mg & 600mg tablets. This everyday painkiller is available over the counter in pharmacies and supermarkets. Ibuprofen also comes available as a topical gel that can be used to ease the likes of back pain, joint and muscle pain and sprains and strains. Ibuprofen Gel and Ibuleve Gel (which contains ibuprofen) can be bought from Medicine Direct without a prescription.

Can they be used together?

You should always take great care if you are planning to take more than one medicine at the same time. Read the patient information leaflet that comes with your medication, which will list all known drug interactions. Tell your doctor or pharmacist if you are already taking any other prescription or non-prescription medicines before you start taking a new one.

People who are over 16 years old can take paracetamol and ibuprofen at the same time. There are no known drug interactions between these two medicines. They can be taken at the same time or at different times of day, although it is advisable to take ibuprofen with or just after a meal. As your pain eases, you may find that you only need to take one of these medicines. You should talk to a doctor or pharmacist if you still need to take painkillers after 3 days.

You can also take naproxen with paracetamol for a short time. Speak to your doctor or pharmacist if you need to combine these medicines for longer than a few days.

You should never take ibuprofen and naproxen at the same time. It can be dangerous to combine nonsteroidal anti-inflammatory drugs (NSAIDs).

What are the side effects of using each medication?

All medicines come with the risk of side effects. You should always read the patient information leaflet for a complete list of side effects. Do not take the medicine if you know that you are allergic to any of the ingredients listed in the leaflet.

Paracetamol side effects

If taken as instructed, it is very unlikely that you will suffer any side effects from taking paracetamol. Very rarely, paracetamol can cause blood disorders like thrombocytopenia and leukopenia.

If you take high doses of paracetamol, it can cause serious liver or kidney damage. In some cases, this can be fatal.

When taken at the recommended dose, it can be taken by women who are pregnant and breastfeeding. Certain types of paracetamol can also be taken by children, such as liquid medicines.

Ibuprofen side effects

Ibuprofen can cause side effects such as:

  • Nausea and vomiting
  • Headaches
  • Wind
  • Dizziness
  • Indigestion

Serious side effects of ibuprofen are:

  • Blood in your vomit or black stools
  • Swollen ankles, blood in urine or not urinating at all
  • Severe chest or stomach pain
  • Asthma symptoms or breathing problems

You should speak to your doctor straight away if you notice any of these side effects.

Pregnant women should not take ibuprofen unless a doctor has specifically told them to do so. In most cases, paracetamol is the recommended medicine for managing pain during pregnancy.

Naproxen side effects

Common side effects of naproxen include:

  • Rashes
  • Dizziness
  • Changes in vision
  • Ringing in the ears
  • Confusion
  • Tiredness/sleepiness
  • Headaches

The following side effects are serious. Seek medical attention straight away if you get any of the below:

  • Fainting, breathlessness, chest pain
  • High temperature, nausea or vomiting, headache, confusion, neck stiffness, sensitivity to light
  • Vomiting blood or dark particles that resemble coffee grounds, blood in your faeces, black, tarry stools
  • Persistent sore throat, nose bleeds and infections
  • Severe indigestion, stomach pain, nausea or vomiting, diarrhoea, heartburn
  • Irregular, slow heartbeats
  • High temperature, stomach pain, vomiting
  • Blood in urine, nausea or vomiting, urinating less
  • Fainting, chest pain, breathlessness

Children can take Naproxen, but only when it has been prescribed by a doctor.

Naproxen is not normally recommended for women who are pregnant (especially if they are 30 weeks or more) or breastfeeding. You should only use this medicine if you are pregnant or breastfeeding if your doctor has advised you to do so.

For a comprehensive guide on Naproxen side effects, read our medical guide.

Serious allergic reaction

It is possible to suffer a serious allergic reaction to all three of these medicines. Allergic reactions may require treatment in hospital.

You should either call 999 or go to A&E immediately if:

  • You develop a skin rash that may include red, itchy, swollen, blistered or peeling skin
  • You are finding it hard to breathe or speak
  • You are wheezing
  • You have tightness in your throat or chest
  • Your mouth, throat, face, lips or tongue starts to swell

Additional Questions

Can I take Naproxen and Paracetamol at the same time?

Yes, Naproxen and Paracetamol can be taken together for a short period of time. 

Can I take Naproxen and Ibuprofen at the same time?

No, you cannot take Naproxen and Ibuprofen at the same time. Both medicines are very similar drugs, as such; you should not take them both at the same time.

Article references:

https://www.nhs.uk/medicines/naproxen/

https://www.nhs.uk/common-health-questions/medicines/can-i-take-paracetamol-and-ibuprofen-together

https://www.healthline.com/health/pain-relief/ibuprofen-vs-naproxen#drug-features

https://www.nhs.uk/medicines/ibuprofen-for-adults/

https://www.nhs.uk/medicines/paracetamol-for-adults/

https://www.nhsinform.scot/tests-and-treatments/medicines-and-medical-aids/types-of-medicine/paracetamol

Naproxen vs Paracetamol and Ibuprofen for Pain Relief

Written byHussain Abdeh MPharm: 2211840

Published on: 05/05/2021

Updated on: 28/05/2021

 

Managing Arthritis effectively can sometimes mean that you need a little medical assistance. Coping with unpleasant conditions like migraines and headaches, period pain and toothache may require a fast-acting pain relief medicine. Fortunately, these are readily available to buy online from Medicine Direct.

Three of the leading pain relief medicines in the UK are naproxen, paracetamol and ibuprofen. In this article, we look at the similarities and differences between these three medications. We will compare how and when they should be used, their availability and the potential side effects and precautions associated with each of them.

We will also detail which medicines are the most effective at providing pain relief from particular conditions.

What is Naproxen?

Naproxen is a nonsteroidal anti-inflammatory drug (NSAID).

Because of its anti-inflammatory properties, it is often used to reduce pain and inflammation in conditions that affect the joints and muscles, such as rheumatoid arthritis and osteoarthritis. Naproxen works by reducing the hormones that cause pain and inflammation which makes it an effective pain relief treatment.

However, it can also be taken to provide pain relief from period pain, back pain, and is generally more effective than paracetamol for these problems.

Read our medical guide to Naproxen for more information on what it treats and who can use it.

What is Paracetamol?

Paracetamol belongs to a class of drugs called analgesics and antipyretics. This medicine comes in various forms, including tablets, liquid and suppositories.

It is a very common painkiller that has the added benefit of being able to reduce a high temperature. This property means that it is incorporated into a lot of cold and flu remedies. Paracetamol is a particularly effective painkiller for the likes of migraines, headaches and stomach aches.

What is Ibuprofen?

Like naproxen, ibuprofen is also a nonsteroidal anti-inflammatory drug (NSAID). It also works to relieve pain in the same way as naproxen, reducing the pain and inflammation-causing hormones within the body.

In particular, ibuprofen is recommended as a pain relief medicine for problems like toothache, period pain and back pain.

Certain topical treatments contain ibuprofen as their active ingredient. When used in topical medicines, ibuprofen will get to work in the same way as an oral medicine, only it will target the specific areas it is applied to.

Usage: Dosage, Half-Life and Long-Term Use

Naproxen, paracetamol and ibuprofen all work to provide effective pain relief for conditions such as arthritis, but they are not all identical medicines and will each need to be taken in different ways. Even ibuprofen and naproxen, which are both nonsteroidal anti-inflammatory drugs (NSAIDs), vary quite significantly in terms of dosage, how frequently they should be taken and what forms the medicine is available in.

Below is a table highlighting some of the key features of these three medicines. This information is based on a typical adult dose. The dose may differ for children.

It is very important that you always take medicine exactly as your doctor or pharmacist has told you. Never exceed the recommended dose. You should always check with your doctor or pharmacist if you are not sure how to take your medicine, or what dose is safe you or your child.

How do Naproxen, Paracetamol and Ibuprofen compare:

  Naproxen Paracetamol Ibuprofen
Class of drug Nonsteroidal Anti-Inflammatory Drug (NSAID) Analgesics and antipyretics Nonsteroidal Anti-Inflammatory Drug (NSAID)
What forms it comes in Oral tablet, liquid gel-filled capsule Tablets, caplets, capsules, liquid, soluble tablets, suppositories, injection (in hospital) Oral tablet, chewable tablet, liquid oral drops, liquid oral suspension, liquid gel-filled capsule
How often to take it Every 8-12 hours (in people over 12 years old) Every 4-6 hours as required  Every 4-6 hours, as required (in people over 12 years old)
Typical dosage 220mg 500mg 200-400mg
Time between use 8-12 hours 4 hours 4-6 hours depending on the dosage
Length of effect 8-12 hours 4-6 hours 4-6 hours
Maximum dose per day 660mg 4,000mg (Eight 500mg tablets) 1,200mg

Table references:

https://www.nhsinform.scot/tests-and-treatments/medicines-and-medical-aids/types-of-medicine/paracetamol

https://www.healthline.com/health/pain-relief/ibuprofen-vs-naproxen#drug-features

https://www.healthgrades.com/right-care/symptoms-and-conditions/how-long-does-ibuprofen-stay-in-your-system#:~:text=It%20can%20take%20up%20to,at%20800%2D222%2D1222.

https://www.sciencedirect.com/topics/neuroscience/naproxen#:~:text=At%20a%20dose%20of%20440,life%20of%20approximately%2015%20hours.

https://www.nhs.uk/medicines/paracetamol-for-adults/

Availability

Naproxen tablets are available to buy on prescription and over the counter (in lower doses) either in tablet form or as a liquid. You do not need a prescription to buy naproxen to ease period pain; in this instance you can just buy it from a pharmacy. Feminax Ultra provides effective pain relief from period pain and menstrual cramps. These tablets contain naproxen as the active ingredient and can be bought from Medicine Direct’s online pharmacy without needing a prescription.

Medicines like generic Naproxen and Naprosyn, which contains naproxen as the active ingredient, are also available to order from our online pharmacy. However, these are prescription medicines and you will need to complete an online consultation to be able to buy them. A registered doctor or pharmacist will review the answers you provide in our online questionnaire, to make sure that the medicine you wish to order is suitable for you. If they find that it is suitable, they will issue a prescription for you to order Naproxen or Naprosyn.

Paracetamol is available to buy over the counter. This medicine is contained in a wide range of pain relief products, including cold and flu remedies like Day and Night Nurse capsules. Medicine Direct stocks generic Paracetamol, which does not require a prescription. It is available over the counter in supermarkets and pharmacies.

Some medicines combine paracetamol with other ingredients for a more comprehensive form of pain relief. You can also order medication like Solpadeine Max and Solpadeine Plus from Medicine Direct; these products contain paracetamol, codeine and caffeine and should be taken when milder painkillers have not been effective. You will need to complete an online consultation to buy these medicines, but they do not require a prescription.

Paramol and Migraleve Pink also combine paracetamol with other active ingredients and are available from Medicine Direct without needing a prescription.

You do not need a prescription to purchase ibuprofen 400mg & 600mg tablets. This everyday painkiller is available over the counter in pharmacies and supermarkets. Ibuprofen also comes available as a topical gel that can be used to ease the likes of back pain, joint and muscle pain and sprains and strains. Ibuprofen Gel and Ibuleve Gel (which contains ibuprofen) can be bought from Medicine Direct without a prescription.

Can they be used together?

You should always take great care if you are planning to take more than one medicine at the same time. Read the patient information leaflet that comes with your medication, which will list all known drug interactions. Tell your doctor or pharmacist if you are already taking any other prescription or non-prescription medicines before you start taking a new one.

People who are over 16 years old can take paracetamol and ibuprofen at the same time. There are no known drug interactions between these two medicines. They can be taken at the same time or at different times of day, although it is advisable to take ibuprofen with or just after a meal. As your pain eases, you may find that you only need to take one of these medicines. You should talk to a doctor or pharmacist if you still need to take painkillers after 3 days.

You can also take naproxen with paracetamol for a short time. Speak to your doctor or pharmacist if you need to combine these medicines for longer than a few days.

You should never take ibuprofen and naproxen at the same time. It can be dangerous to combine nonsteroidal anti-inflammatory drugs (NSAIDs).

What are the side effects of using each medication?

All medicines come with the risk of side effects. You should always read the patient information leaflet for a complete list of side effects. Do not take the medicine if you know that you are allergic to any of the ingredients listed in the leaflet.

Paracetamol side effects

If taken as instructed, it is very unlikely that you will suffer any side effects from taking paracetamol. Very rarely, paracetamol can cause blood disorders like thrombocytopenia and leukopenia.

If you take high doses of paracetamol, it can cause serious liver or kidney damage. In some cases, this can be fatal.

When taken at the recommended dose, it can be taken by women who are pregnant and breastfeeding. Certain types of paracetamol can also be taken by children, such as liquid medicines.

Ibuprofen side effects

Ibuprofen can cause side effects such as:

  • Nausea and vomiting
  • Headaches
  • Wind
  • Dizziness
  • Indigestion

Serious side effects of ibuprofen are:

  • Blood in your vomit or black stools
  • Swollen ankles, blood in urine or not urinating at all
  • Severe chest or stomach pain
  • Asthma symptoms or breathing problems

You should speak to your doctor straight away if you notice any of these side effects.

Pregnant women should not take ibuprofen unless a doctor has specifically told them to do so. In most cases, paracetamol is the recommended medicine for managing pain during pregnancy.

Naproxen side effects

Common side effects of naproxen include:

  • Rashes
  • Dizziness
  • Changes in vision
  • Ringing in the ears
  • Confusion
  • Tiredness/sleepiness
  • Headaches

The following side effects are serious. Seek medical attention straight away if you get any of the below:

  • Fainting, breathlessness, chest pain
  • High temperature, nausea or vomiting, headache, confusion, neck stiffness, sensitivity to light
  • Vomiting blood or dark particles that resemble coffee grounds, blood in your faeces, black, tarry stools
  • Persistent sore throat, nose bleeds and infections
  • Severe indigestion, stomach pain, nausea or vomiting, diarrhoea, heartburn
  • Irregular, slow heartbeats
  • High temperature, stomach pain, vomiting
  • Blood in urine, nausea or vomiting, urinating less
  • Fainting, chest pain, breathlessness

Children can take Naproxen, but only when it has been prescribed by a doctor.

Naproxen is not normally recommended for women who are pregnant (especially if they are 30 weeks or more) or breastfeeding. You should only use this medicine if you are pregnant or breastfeeding if your doctor has advised you to do so.

For a comprehensive guide on Naproxen side effects, read our medical guide.

Serious allergic reaction

It is possible to suffer a serious allergic reaction to all three of these medicines. Allergic reactions may require treatment in hospital.

You should either call 999 or go to A&E immediately if:

  • You develop a skin rash that may include red, itchy, swollen, blistered or peeling skin
  • You are finding it hard to breathe or speak
  • You are wheezing
  • You have tightness in your throat or chest
  • Your mouth, throat, face, lips or tongue starts to swell

Additional Questions

Can I take Naproxen and Paracetamol at the same time?

Yes, Naproxen and Paracetamol can be taken together for a short period of time. 

Can I take Naproxen and Ibuprofen at the same time?

No, you cannot take Naproxen and Ibuprofen at the same time. Both medicines are very similar drugs, as such; you should not take them both at the same time.

Article references:

https://www.nhs.uk/medicines/naproxen/

https://www.nhs.uk/common-health-questions/medicines/can-i-take-paracetamol-and-ibuprofen-together

https://www.healthline.com/health/pain-relief/ibuprofen-vs-naproxen#drug-features

https://www.nhs.uk/medicines/ibuprofen-for-adults/

https://www.nhs.uk/medicines/paracetamol-for-adults/

https://www.nhsinform.scot/tests-and-treatments/medicines-and-medical-aids/types-of-medicine/paracetamol

What is the difference between Naproxen, Paracetamol and Ibuprofen? What conditions do they treat and can they be taken together at the same time?

Doctor Notes

Naproxen, paracetamol and ibuprofen are all very similar medicines in terms of the conditions they treat. However they are also very different when it comes to strength, frequency and what they interact with. You should always take naproxen as prescribed by your doctor and always check the drug interaction list before taking another medicine whilst taking naproxen.
Hussain Abdeh Superintendent Pharmacist at Medicine Direct

Hussain Abdeh
MPharm: 2211840


Superintendent Pharmacist

This content has been written by our Superintendent Pharmacist Hussain Abdeh and has been medically reviewed by our Pharmacist Sonia Khan

View Profile
We’re here to help

If you need any help, don't hesitate to get in touch, we would love to hear from you!

Copyright © 2021 Pharmacorp LTD. All rights reserved.